Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 11, NWS Goodland, KS

June 5, 2008Dundy County, Nebraska; Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Jun 5, 2008, 11:43 AM MDT for Dundy County, Nebraska; Yuma County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2008, 11:43 AM MDT (17:43 UTC)
Expired
Jun 5, 2008, 2:45 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Yuma County, CO, Dundy County, NE

The radar

The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 2:10 PM MDTFLASH FLOODYuma, COFLASH FLOODING IS CONTINUING IN THE NORTHEAST PORTION OF THE TOWN. SANDBAGS ARE CONTINUING TO BE USED. ALSO ALL DITCHES AND FIELDS AROUND YUMA ARE FULL OF WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 147 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 051743
FFWGLD
COC125-NEC057-052045-
/O.NEW.KGLD.FF.W.0011.080605T1743Z-080605T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1143 AM MDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO...
  THIS INCLUDES THE CITIES OF...YUMA...WRAY...WAUNETA...VERNON...
  LAIRD...HEARTSTRONG...ECKLEY...CLARKVILLE...BEECHER ISLAND...
  ALVIN...ABARR...
  WESTERN DUNDY COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 245 PM MDT

* AT 1137 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR LAIRD...MOVING NORTHEAST AT
  15 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

LAT...LON 3977 10278 4043 10277 4042 10206 4033 10207
      4033 10154 4006 10156 4002 10204 3982 10207
TIME...MOT...LOC 1743Z 229DEG 13KT 4007 10214

$$

LOCKHART
1 follow-up statement
000 
WGUS73 KGLD 052045
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT THU JUN 5 2008

NEC057-052054-
/O.EXP.KGLD.FF.W.0011.000000T0000Z-080605T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-DUNDY NE-
244 PM MDT THU JUN 5 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 PM MDT FOR WESTERN 
DUNDY...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT
THURSDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3977 10278 4043 10277 4042 10206 4033 10207
      4033 10154 4006 10156 4002 10204 3982 10207
TIME...MOT...LOC 2044Z 229DEG 13KT 4050 10149

$$

BULLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 2:17 AM MDT, 9 hours 26 minutes earlier.

Area forecast discussion, Jun 5, 2:17 AM MDT, 9 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
217 AM MDT THU JUN 5 2008

.DISCUSSION...
217 AM MDT THU JUN 5 2008

DEEP H5 TROUGH OVER SOUTHERN UTAH WAS DIGGING EAST/SOUTHEAST TOWARD
THE FOUR CORNERS REGION AND IS PROGGED TO MOVE INTO THE CENTRAL
ROCKIES BY 18Z BEFORE LIFTING RAPIDLY NORTHEAST INTO THE CENTRAL
PLAINS BY 00Z. SOME CONCERN THAT THE SHORT RANGE MODELS ARE LIFTING
THIS TROUGH OUT TO RAPIDLY INTO THE CENTRAL PLAINS AS H3 JET WOULD
INDICATE MORE DIGGING WHICH WAS SUPPORTED BY 00Z HEIGHT FALL MAXIMUM
AT KFGZ AND BROAD AREA OF H5 HEIGHT RISES ACROSS THE UPPER
MISSISSIPPI VALLEY/GREAT LAKES AREAS. A SLOWER SOLUTION COULD BE THE
DIFFERENCE BETWEEN MORE WIDESPREAD SEVERE WEATHER ACROSS THE
TRI-STATE AREA THIS AFTERNOON OR A NEAR MISS WITH THE PRIMARY FOCUS
EAST/NORTHEAST OF THE AREA. WITH SUCH GOOD AGREEMENT WILL GENERALLY
FOLLOW THE SUITE OF 00Z MODELS WHICH WILL KEEP THE BEST CHANCE FOR
SEVERE WEATHER ACROSS THE FAR EASTERN ZONES/OR IMMEDIATELY EAST
OF THE TRI-STATE AREA WHERE SHEAR/BUOYANCY WILL BE MAXIMIZED.
FURTHER WEST...THE STEEPEST MID LEVEL LAPSE RATES WILL EXIST PRIOR
TO 00Z WITH ANY LINGERING SHOWERS EXPECTED TO DIMINISH AROUND OR
BEFORE 06Z.

DUE TO HEAVY RAIN ACROSS NORTHERN YUMA/NORTHWEST DUNDY COUNTIES ON
WEDNESDAY...A FLASH FLOOD WATCH WILL BE HOISTED WITH THE POTENTIAL
FOR ADDITIONAL RAIN THROUGH 06Z TONIGHT.

FRI-SAT...WEST/SOUTHWEST MID/UPPER FLOW WILL RETURN ON FRIDAY AS THE
STORM SYSTEM OVER THE CENTRAL PLAINS LIFTS RAPIDLY NORTH INTO CANADA
WITH RISING HEIGHTS ACROSS THE CENTRAL HIGH PLAINS SUPPORTING HIGHS
IN THE 80S. A SHORTWAVE TROUGH WILL TRANSLATE EAST ACROSS THE
NORTHERN PLAINS ON SATURDAY WITH A COLD FRONT DRIVING SOUTH INTO THE
CENTRAL PLAINS. DRY PRE-FRONTAL SOUTHWEST WINDS MAY HELP BOOST
HIGHS WITH SOME POTENTIAL FOR CRITICAL FIRE WEATHER...ESPECIALLY ACROSS
THE SOUTH/SOUTHWEST ZONES AND WILL INTRODUCE SOME LOW POPS AFTER
21Z CONTINUING INTO THE EVENING AS THE COLD FRONT HANGS ACROSS
PORTIONS OF THE AREA.

MWM
&&

.AVIATION...
1119 PM MDT WED JUN 4 2008

NORTHEASTERLY WIND WILL ONCE AGAIN PROMOTE STRATUS DEVELOPMENT AND
LOWERING THROUGH THE OVERNIGHT HOURS. WITH STRATUS ALREADY IN
PLACE ACROSS MUCH OF THE REGION...AM MORE CONCERNED WITH LOW
CEILINGS THAN ANY FOG DEVELOPMENT. ANOTHER ROUND OF THUNDERSTORMS
IS POSSIBLE TOMORROW AFTERNOON...THOUGH EXACT TIMING IS STILL
UNCERTAIN AT THIS TIME.

SFJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079.

CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ090.

&&
Hazardous weather outlook, Jun 5, 10:53 AM MDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT THU JUN 5 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1053 AM MDT THU JUN 5 2008 /1153 AM CDT THU JUN 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG STORMS WILL CONTINUE TO PRODUCE HEAVY RAIN ACROSS EAST
CENTRAL COLORADO AND WILL CONTINUE TO MOVE INTO NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA THROUGH THE REMAINDER OF THE DAY. THERE IS A
SLIGHT RISK OF LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOS
WITH SOME OF THE STRONGER STORMS TODAY. A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR NORTHERN YUMA AND NORTHWEST DUNDY COUNTIES
WHERE HEAVY RAIN FELL YESTERDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FROM SATURDAY THROUGH
WEDNESDAY NEXT WEEK. ALTHOUGH THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS CURRENTLY LOW...DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BE PRODUCED BY ANY THUNDERSTORMS THAT DO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LOCKHART

In the hours before

Special weather statement, Jun 5, 10:01 AM MDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1001 AM MDT THU JUN 5 2008

COZ092-051630-
CHEYENNE COUNTY-
1001 AM MDT THU JUN 5 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 1000 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF GALATEA...OR 16 MILES
SOUTH OF WILD HORSE...AND MOVING NORTHEAST AT 26 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

LOCKHART
Special weather statement, Jun 5, 10:41 AM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT THU JUN 5 2008

COZ090-051715-
YUMA COUNTY-
1041 AM MDT THU JUN 5 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 1037 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF IDALIA...OR NEAR IDALIA...
AND MOVING NORTHEAST AT 28 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 202 AND 223.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 215 AND 236.

LOCKHART
Local storm report, Jun 5, 10:54 AM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1054 AM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     HAIL             KIT CARSON              38.76N 102.80W
06/05/2008  E1.75 INCH       CHEYENNE           CO   LAW ENFORCEMENT

&&

BLM
Local storm report, Jun 5, 10:55 AM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     HAIL             KIT CARSON              38.76N 102.80W
06/05/2008  E1.75 INCH       CHEYENNE           CO   PUBLIC

&&

BLM
Local storm report, Jun 5, 11:13 AM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1113 AM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     HAIL             KIT CARSON              38.76N 102.80W
06/05/2008  E1.00 INCH       CHEYENNE           CO   PUBLIC

&&

BLM
Special weather statement, Jun 5, 11:16 AM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1116 AM MDT THU JUN 5 2008

COZ090-KSZ001-NEZ079-051745-
CHEYENNE-DUNDY-YUMA COUNTY-
1116 AM MDT THU JUN 5 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...CHEYENNE COUNTY
IN NORTHWEST KANSAS AND DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 1114 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LAIRD...AND MOVING NORTHEAST AT 37 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAIN...AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 1 AND 20.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 216 AND 224.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 227 AND 259.

LOCKHART

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:42 PM MDTTornado WarningGLDDundy, Hitchcock63 min
Jun 4, 7:00 PM MDTSevere Thunderstorm WarningGLDDundy47 min
Jun 4, 7:42 PM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock63 min
Jun 4, 8:04 PM MDTTornado WarningGLDHitchcock38 min
Jun 4, 8:39 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow66 min
Jun 5, 1:00 AM MDTFlash Flood WatchGLDDundy22 hr
Jun 5, 4:02 AM MDTSevere Thunderstorm WarningGLDDundy58 min
Jun 5, 4:53 AM MDTSevere Thunderstorm WarningGLDDundy67 min
Jun 5, 2:01 PM MDTTornado WarningGLDRed Willow44 min
Jun 5, 2:13 PM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock35 min
Jun 5, 2:47 PM MDTTornado WarningGLDRed Willow14 min
Jun 4, 8:13 PM MDTFlash Flood WarningGLDYuma6 hr
Jun 5, 1:59 AM MDTAreal Flood WarningGLDYuma12 hr
Jun 5, 3:29 AM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma61 min
Jun 5, 3:41 AM MDTSevere Thunderstorm WarningGLDCheyenne64 min
Jun 5, 4:38 AM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson67 min
Jun 5, 5:17 AM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson, Yuma58 min
Jun 5, 6:09 AM MDTSevere Thunderstorm WarningGLDKit Carson66 min
Jun 5, 8:20 AM MDTTornado WarningGLDCheyenne, Kit Carson23 min
Jun 5, 10:31 AM MDTSevere Thunderstorm WarningGLDCheyenne59 min
Jun 5, 11:28 AM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson62 min
Jun 5, 12:08 PM MDTSevere Thunderstorm WarningGLDKit Carson67 min
Jun 5, 12:26 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma64 min
Jun 5, 2:34 PM MDTFlash Flood WarningGLDYuma3 hr
Jun 5, 4:48 PM MDTFlash Flood WarningGLDYuma6 hr

Nearby

Flash Flood Warnings in Nebraska, 2008Flash Flood Warnings in Colorado, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.